Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 22, NWS Blacksburg, VA

May 14, 2005Smyth County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 14, 2005, 8:11 PM EDT for Smyth County, Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2005, 8:11 PM EDT (00:11 UTC)
Expired
May 14, 2005, 8:34 PM EDT
In force
23 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Smyth County, VA

The radar

The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2005-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2005-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 150011
SVRRNK
VAC173-150045-
/O.NEW.KRNK.SV.W.0022.050515T0011Z-050515T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
811 PM EDT SAT MAY 14 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SMYTH COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 845 PM EDT

* AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 2 MILES
  NORTHEAST OF ADWOLF...OR ABOUT 4 MILES WEST OF MARION...AND MOVING
  NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...

  MARION...
  SUGAR GROVE...
  ATKINS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3688 8166 3671 8157 3677 8126 3700 8143

$$

WERT
2 follow-up statements
000 
WWUS51 KRNK 150022
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
822 PM EDT SAT MAY 14 2005

VAC173-150045-
/O.CON.KRNK.SV.W.0022.000000T0000Z-050515T0045Z/
SMYTH VA-
822 PM EDT SAT MAY 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM EDT FOR SMYTH
COUNTY...

AT 821 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ATKINS...OR ABOUT NEAR RURAL RETREAT...MOVING NORTHEAST
AT 45 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

LAT...LON 3688 8166 3671 8157 3677 8126 3700 8143

$$

WERT
000 
WWUS51 KRNK 150034
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
833 PM EDT SAT MAY 14 2005

VAC173-150045-
/O.CAN.KRNK.SV.W.0022.000000T0000Z-050515T0045Z/
SMYTH VA-
833 PM EDT SAT MAY 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR SMYTH COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING FOR SMYTH COUNTY HAS WEAKENED 
AND MOVED NORTHEAST AND OUT OF THE COUNTY.  THEREFORE...THE SEVERE 
THUNDERSTORM WARNING THAT WAS IN EFFECT FOR SMYTH COUNTY HAS BEEN 
CANCELLED.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.

LAT...LON 3688 8166 3671 8157 3677 8126 3700 8143

$$

WERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 7:30 PM EDT, 41 minutes earlier.

Area forecast discussion, May 14, 7:30 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
730 PM EDT SAT MAY 14 2005

.AVIATION...

SCTD BANDS OF SHRA/TSRA MOVING THRU THE WRN/NRN PARTS OF THE CWA
ATTM WITH A MORE ORGANIZED AREA OF CONVECTION CLOSER TO THE S/W
AND FRONT STILL W OF THE MTNS. EXPECT BEST TSRA CHCS AT BLF/LWB
THIS EVENING BEFORE WHATS LEFT OF THE INITIAL ACTIVITY SHIFTS
ACROSS THE BLUE RIDGE AFTER 02Z. IF THE WRN LINE IS ABLE TO PUSH
FARTHER E AFTER LOSS OF HEATING COULD BE ANOTHER ROUND OF AT LEAST
SHRA AFTER MIDNGT OVER THE E. OTRW WILL GO WITH OVERALL VFR ERN
ZONES INTO SUNDAY WHILE ACCOUNTING FOR LOWER MVFR CONDITIONS IN
SHRA AND SCTD TSRA VIA TEMPO/VCSH. MAINLY VFR/MVFR THIS EVENING
AT BLF/LWB LOWERING AT TIMES TO PSBL IFR IN HEAVIER SHRA/TSRA AND
POSSIBLE LOW CLOUDS BEHIND THE FRONT TOWARD 12Z. ADDED CONVECTION
LIKELY ESPCLY LYH/DAN ALONG THE SLOWING BNDRY SUNDAY SO WILL
INCLUDE OUT E IN THE AFTN...AND PSBLY ROA EARLY ON ALTHO MAY END
UP IN BETWEEN DEEP RH THERE. ISOLD POST FRONTAL COLD POOL -SHRA
ALSO PSBL BLF/LWB WITH SOME HEATING BUT WILL LEAVE OUT MENTION FOR
NOW.

&&

.PREVIOUS DISCUSSION...
(ISSUED 312 PM EDT SAT MAY 14 2005)

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...

SATURDAY AFTN-SUNDAY NIGHT...
RESIDUAL COLD POOL AND CONVERGENCE ZONE ACROSS THE NRV AND NW NC
MTNS PRODUCING A LINE OF TSRA THIS AFTN. THESE TSRA ARE TRAINING
OVER A SMALL AREA AND COULD PRODUCE LOCALIZED FLOODING. ALL THIS
ACTIVITY WILL DIE DOWN AROUND SUNRISE...HOWEVER...MORE TSRA WILL
DEVELOP THIS EVENING AND OVERNIGHT AS PREFRONTAL AND COLD FRONT
WORKS ITS WAY THRU THE REGION. MODERATE CAPES AND ABUNDANT MOISTURE
IS AVAILABLE TONIGHT TO PRODUCE SEVERE WX AND LOCALIZED FLOODING.
HIGHEST THREAT TONIGHT WILL LIKELY BE STRONG WINDS BUT HAIL IS
ALSO POSSIBLE. AREAL COVERAGE OF SVR WX THIS EVENING WILL BE NW NC
MTNS...THE MTN EMPIRE AND SE WV. THIS ACTIVITY WILL SHIFT TO THE
NRV...VA HIGHLANDS AROUND MIDNIGHT AND THE FOOTHILLS OF NC/VA
TOWARDS SUNRISE. THE COLD FRONT WILL ALSO MOVE THRU HALF OF THE CWA
TONIGHT AND SLOW ITS EASTWARD MOVEMENT TOWARDS SUNRISE. THE COLD
FRONT WILL THEN BE ON THE MOVE AGAIN SUNDAY MORNING ONCE A S/WV
ROUNDS THE UPPER LEVEL TROUGH IN THE OH VALLEY. ON SUNDAY...SVR WX
POTENTIAL FOR EASTERN CWA (LYH-DAN) WILL LIKELY HAPPEN IN THE AFTN.
DURING SUNDAY EVENING...S/WV PIVOTS THRU N VA PUSHING THE FRONT TO
THE EAST COAST AND ENDING ALL PCPN FOR THE AREA. DEW POINT FRONT
LAGGING BEHIND WITH DRIER AIR NOT EXPECTED UNDER LATE SUNDAY NIGHT.

LONG TERM (MONDAY THROUGH SATURDAY)...

MONDAY-TUESDAY...
HIGH PRESSURE TO MOVE INTO THE OHIO VALLEY FROM THE WEST. A WEAK DRY
WEDGE OF COOLER AIR WILL FILTER INTO THE REGION MONDAY AND TUESDAY.
NORTHERLY FLOW WILL KEEP TEMPS AROUND 5F BELOW NORMAL DURING THIS
TIME. DEPENDING ON THE AMOUNT OF CLOUDS AND WIND...SCT FROST IS
POSSIBLE ACROSS THE GRB VALLEY AND VA HIGHLANDS TUE MORNING.

WEDNESDAY-SATURDAY...
A WARM FRONT IS SCHEDULED TO MOVE THRU THE REGION ON WED WHILE SFC
HI MOVES OFF THE MID ATL COAST. UPPER LEVEL RIDGE WILL MOVE FROM THE
TN/OH VALLEY AND ALONG THE EAST COAST ON THU. THIS WARM FRONT AND
RIDGE WILL ALLOW TEMPS TO RETURN TO NORMAL ON WED AND ABOVE NORMAL
ON THU. THU AFTN...A COLD FRONT WILL APPROACH SE WV...MOVE THRU THE
AREA THU NIGHT...AND TO THE EAST COAST BY FRI MORNING. MODELS MORE
CONSISTENT THIS RUN SO WILL INCREASE POPS.

FRIDAY-SATURDAY...
UNCERTAINITY INCREASING THIS WEEKEND AS 00Z GFS KEEPS CUT OFF LOW
OVER S CAN/NE USA. 12Z GFS HAS THIS UPPER LEVEL LOW TRACKING SE THRU
THE OHIO VALLEY FRIDAY AND OFF THE VA/NC COAST ON SATURDAY. EITHER
SCENARIO WILL BRING TEMPS BELOW NORMAL. HOWEVER...POSITION/TRACK OF
THIS LOW WILL DETERMINE IF PCPN FALLS OR NOT. WILL KEEP LOW CHC POPS
IN DURING THIS TIME PERIOD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JH
Hazardous weather outlook, May 14, 6:18 AM EDT, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
618 AM EDT SAT MAY 14 2005

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-
151030-
ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-
SUMMERS-MONROE-GREENBRIER-
618 AM EDT SAT MAY 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST
NORTH CAROLINA...SOUTHEAST WEST VIRGINIA...SOUTH CENTRAL VIRGINIA
AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT FROM
ROUGHLY MIDNIGHT THROUGH THE EARLY MORNING HOURS. STRAIGHT LINE
DAMAGING WINDS WILL BE THE MAIN SEVERE CONCERN...WITH LARGE HAIL
BEING SECONDARY. LOCALLY HEAVY RAIN MAY ALSO ACCOMPANY SOME OF THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS RETURN TO THE FORECAST WEDNESDAY THROUGH FRIDAY OF
NEXT WEEK...BUT IT IS TOO EARLY TO ASSESS ANY SEVERE POTENTIAL AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FOR THE SEVERE WEATHER
POTENTIAL. ALSO...RAINFALL REPORTS THROUGH THE NIGHT WILL ALSO BE
VERY USEFUL.

NCZ004>006-020-VAZ043>047-058-059-151030-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
618 AM EDT SAT MAY 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND NORTH
CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT DURING THE
EARLY MORNING HOURS. STRAIGHT LINE DAMAGING WINDS WILL BE THE MAIN
SEVERE CONCERN...WITH LARGE HAIL BEING SECONDARY. LOCALLY HEAVY
RAIN MAY ALSO ACCOMPANY SOME OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY IN THE
MORNING. STRAIGHT LINE DAMAGING WINDS WILL BE THE MAIN SEVERE
CONCERN...WITH LARGE HAIL BEING SECONDARY. LOCALLY HEAVY RAIN MAY
ALSO ACCOMPANY SOME OF THE STRONGER STORMS.

THUNDERSTORMS RETURN TO THE FORECAST WEDNESDAY THROUGH FRIDAY OF
NEXT WEEK...BUT IT IS TOO EARLY TO ASSESS ANY SEVERE POTENTIAL AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT INTO SUNDAY MORNING FOR
THE SEVERE WEATHER POTENTIAL. ALSO...RAINFALL REPORTS THROUGH THE
NIGHT INTO SUNDAY WILL ALSO BE VERY USEFUL.

In the hours before

Special weather statement, May 14, 3:46 PM EDT, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT SAT MAY 14 2005

NCZ001-002-018-VAZ012>017-022>024-142200-
ALLEGHANY NC-ASHE-BOTETOURT-CARROLL-FLOYD-GRAYSON-MONTGOMERY-PULASKI-
ROANOKE-ROCKBRIDGE-WATAUGA-WYTHE-
346 PM EDT SAT MAY 14 2005

...STRONG THUNDERSTORMS MOVING NORTHEAST THROUGH THE BLUE RIDGE AND
NEW RIVER VALLEY...

STRONG THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST AT 25 MPH
ALONG THE AXIS OF THE BLUE RIDGE AND THROUGH THE NEW RIVER VALLEY
OF SOUTHWEST VIRGINIA THROUGH THE AFTERNOON.  SOME OF THE STRONGER
STORMS WILL BE ACCOMPANIED BY VERY HEAVY RAIN...PEA TO MARBLE SIZED
HAIL...GUSTY WINDS APPROACHING 50 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING. RAINFALL TOTALS THROUGH THE AFTERNOON MAY APPROACH
TWO INCHES IN SOME LOCATIONS...RESULTING IN LOCAL FLOODING OF LOW
LYING AREAS AND IN AREAS OF POOR DRAINAGE.

NCZ003-004-019-020-VAZ032>035-043-142200-
AMHERST-BEDFORD-FRANKLIN-HENRY-PATRICK-STOKES-SURRY-WILKES-YADKIN-
346 PM EDT SAT MAY 14 2005

...STRONG THUNDERSTORMS TO MOVE EAST OFF THE BLUE RIDGE THIS
AFTERNOON INTO THIS EVENING...

STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 25 MPH OFF THE BLUE
RIDGE AND OUT ACROSS THE FOOTHILLS AND PIEDMONT LATE THIS AFTERNOON
INTO EARLY THIS EVENING. SOME OF THE STRONGER STORMS WILL BE
ACCOMPANIED BY VERY HEAVY RAIN...PEA TO MARBLE SIZED HAIL...GUSTY
WINDS APPROACHING 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING.
RAINFALL TOTALS THROUGH MID EVENING MAY APPROACH TWO INCHES IN SOME
LOCATIONS...RESULTING IN LOCAL FLOODING OF LOW LYING AREAS AND IN
AREAS OF POOR DRAINAGE.

WERT
Local storm report, May 14, 6:02 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
602 PM EDT SAT MAY 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     10 SE GOSHEN            37.88N 79.37W
05/14/2005  60 MPH           ROCKBRIDGE         VA   LAW ENFORCEMENT

            TREE DOWN AT INTERSECTION OF ROUTE 39 AND COPPER ROAD.

&&

JHUDGINS

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.